Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 49, NWS Houston/Galveston, TX

June 27, 20045 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 27, 2004, 8:33 AM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 8:33 AM CDT (13:33 UTC)
Expired
Jun 27, 2004, 11:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 146 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3141 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 271333
FFWHOU
TXC339-373-407-455-471-271630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
833 AM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRINITY COUNTY IN SOUTHEAST TEXAS
  POLK COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS
  SAN JACINTO COUNTY IN SOUTHEAST TEXAS
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 AM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE AFFECTING AREAS
  ALONG AND NORTH OF A LINE FROM CORRIGAN TO COLDSPRING TO CONROE.

* FLOODING IS EXPECTED IN OR NEAR...
  SEBASTOPOL...LAKE LIVINGSTON DAM...APPLE SPRINGS...
  ALABAMA-COUSHATTA RESERVATION

SINCE 5 AM CDT...RADAR HAS ESTIMATED RAINFALL OF 1 TO 3 INCHES 
ACROSS MOST OF THESE AREAS.  THESE STORMS HAVE HAD A HISTORY OF 
PRODUCING RAINFALL UP TO 5 TO 7 INCHES.

LAW ENFORCEMENT REPORTED WATER COVERING THE INTERSTATE 45 FEEDER 
ROAD IN WALKER COUNTY.

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3112 9482 3110 9470 3078 9462 3052 9486
          3035 9520 3017 9550 3012 9581 3056 9578
          3086 9586 3092 9575 3089 9567 3094 9561
          3140 9495

$$
1 follow-up statement
000 
WGUS74 KHGX 271540
FFSHOU
TXC225-339-373-407-455-471-271630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1037 AM CDT SUN JUN 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR HOUSTON COUNTY UNTIL 1115 AM 
CDT...
...THE FLASH FLOOD WARNING CONTINUES FOR 
TRINITY...POLK...WALKER...SAN JACINTO AND MONTGOMERY COUNTIES UNTIL 
1130 AM CDT...

AT 1037 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS MODERATE 
RAIN CONTINUES ACROSS THE AREA. RAINFALL RATES OF 1 TO 2 INCHES PER 
HOUR WERE STILL BEING OBSERVED OVER PORTIONS OF HOUSTON AND TRINITY 
COUNTIES.

HOUSTON COUNTY LAW ENFORCEMENT REPORTS MINOR FLOODING OF STREETS AND 
LOW LYING AREAS ACROSS THE COUNTY BUT ALL ROADS ARE PASSABLE. DPS IN 
TRINITY REPORTS MINOR STREET FLOODING IN THE CITY OF TRINITY. WALKER 
COUNTY LAW ENFORCEMENT REPORTS FLOODING ON THE FEEDER ROAD OF FM 
HIGHWAY 2989. ALSO...FM HIGHWAY 1696 IS FLOODED 7 MILES OFF OF US 
HIGHWAY 75. 

FLASH FLOODING IS IMMINENT OR OCCURRING MOVE TO HIGHER GROUND 
IMMEDIATELY. 

THIS STORM IS CAUSING FLASH FLOODING IN SMALL CREEKS...STREAMS...
BAYOUS AND ADJACENT FARMLAND. FARM-TO-MARKET OR OTHER SECONDARY ROADS
MAY BE FLOODED. DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE
ROAD

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3021 9517 3017 9533 3022 9557 3012 9579
          3041 9578 3086 9584 3090 9559 3105 9560
          3154 9573 3157 9524 3141 9501 3109 9483
          3098 9467 3060 9461 3038 9523

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:12 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 3:12 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 AM CDT SUN JUN 27 2004

.DISCUSSION...
THE OVERALL PATTERN OVER SE TX HAS SLOWLY CHANGED AND BECOME A BIT
DRIER DURING THE PAST COUPLE OF DAYS.  THE FORECAST IS ABOUT AS
DIFFICULT AS 24 HOURS AGO AND THE CHANCES AND AMOUNTS OF RAIN CONTINUE
TO BE THE MAIN FORECAST PROBLEM.

EVEN THOUGH K-INDICES AND PW/S WERE HIGHER ON THE 00Z SOUNDINGS (33 TO
39 AND 1.6 TO 2.1 INCHES RESPECTIVELY)...THE WATER VAPOR SHOWED THE
DEEP LAYER MOISTURE SLIGHTLY OFF THE COAST.  IT ALSO SHOWED ANOTHER
BLOB OF MOISTURE OVER CENTRAL MEXICO HEADING TOWARD THE WESTERN GULF
AND TX COASTAL PLAIN.  ALSO...AT 00Z THE BEST 700 MB DEWPOINTS WERE
OVER CENTRAL AND E TX AND THE MODELS PLACE THIS MOISTURE AREA OVER THE
NORTHERN HALF OF SE TX TODAY.  THE MOISTURE COMING IN FROM MEXICO WILL
PROBABLY GET CAUGHT UP BETWEEN THE RIDGE OVER THE WESTERN GULF AND THE
DYING LOW OVER TX.  TO COMPLICATE THINGS FURTHER...AN UPPER LOW OVER
THE CENTRAL GULF IS SUPPOSED TO DRIFT NORTH-NORTHEASTWARD.  THIS LOW
WAS HELPING FORM THE RIDGE AND ITS MOVEMENT AND EVOLUTION MAY HELP
DETERMINE WHERE THE DEEPEST MOISTURE AND SUBSEQUENT BEST RAINFALL
OCCURS.  LIKED THE RUC AND ETA OVER THE GFS IN THEIR HANDLING OF THE
QPF AND MID LAYER MOISTURE FIELDS.

WILL TAPER THE POPS FROM 80 PERCENT NORTH TO 60 PERCENT SOUTH AND WILL
EXTEND THE FLOOD WATCH THROUGH 6 PM TODAY.  EVEN THOUGH THERE WILL
PROBABLY BE HIGHER RAINFALL AMOUNTS IN THE NORTH INITIALLY...THE FLASH
FLOOD POTENTIAL IS GREATER IN THE SOUTH DUE TO THE WETTER GROUND
CONDITIONS.  ALSO...MORE RAINFALL MAY DEVELOP THERE LATER TODAY.

FOR MONDAY INTO THURSDAY THE OMEGA PATTERN AT 500 MB OVER THE PACIFIC
STATES SHOULD SLOWLY DRIFT EASTWARD.  THIS WILL ALLOW THE PERSISTENT
TROUGH OVER SE TX TO MOVE NORTHEASTWARD AND A RIDGE TO BUILD WESTWARD
ACROSS THE GULF.  THE GFS DEVELOPS A WEAKNESS IN THE RIDGE FRIDAY AND
SATURDAY AND THE ECMWF REFLECTS THIS SCENARIO AS WELL.  THIS SCENARIO
WILL MEAN A BRIEF BREAK IN THE WIDESPREAD RAINFALL COVERAGE FROM ABOUT
MONDAY INTO THURSDAY...THEN BETTER RAIN CHANCES FRIDAY AND SATURDAY.

PL-40
38

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX FOR TXZ163-164-176>179-195>200-210>214-226-227-235>238.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 73 87 73 90 / 80 40 50 40 40
HOUSTON(IAH)          84 74 86 74 88 / 70 40 50 40 50
GALVESTON (GLS)       83 75 85 75 86 / 60 40 50 40 50

&&
Hazardous weather outlook, Jun 27, 7:00 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN JUN 27 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SUN JUN 27 2004

...FLOOD WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER SOUTHEAST TEXAS TODAY.
A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN HALF OF THE AREA
WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE AREA DRIFTING INTO NORTH
TEXAS TO BRING SHOWERS AND THUNDERSTORMS AREAWIDE TODAY.  THIS MORNING
THE HEAVIEST RAINFALL WILL BE ALONG AND NORTH OF A LINE FROM COLUMBUS
TO LIVINGSTON.  SCATTERED STORMS ARE EXPECTED TO BECOME LIKELY OVER
THE REMAINDER OF SOUTHEAST TEXAS BY MIDDAY OR EARLY THIS AFTERNOON.

ALTHOUGH INDIVIDUAL STORMS WILL MOVE RATHER QUICKLY...TRAINING OF
STORMS WILL LIKELY AFFECT SOME LOCATIONS.  GENERAL RAINFALL TOTALS OF
1 TO 3 INCHES CAN BE EXPECTED.  ISOLATED RAINFALL AMOUNTS UP TO 5
INCHES ARE POSSIBLE...ESPECIALLY NORTH OF THE INTERSTATE 10 CORRIDOR.

WITH AN ALREADY SATURATED GROUND SURFACE...ADDITIONAL HEAVY RAINFALL
WILL LEAD TO A FLOOD THREAT.  RIVER FLOODING THAT WAS EITHER ONGOING
OR DEVELOPING WILL ADD TO THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE CURRENT FLOOD THREAT IS EXPECTED TO SLOWLY DIMINISH MONDAY AND
TUESDAY.  THE UPPER LEVEL TROUGH THAT HAS BEEN OVER SOUTHEAST TEXAS
IS EXPECTED TO MOVE NORTHEASTWARD AS HIGH PRESSURE BUILDS IN FROM
THE GULF OF MEXICO.  LOWER RAIN CHANCES CAN THEN BE EXPECTED FOR THE
MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:04 PM CDTTornado WarningHGXAustin, Washington56 min
Jun 26, 9:07 PM CDTTornado WarningHGXAustin, Washington53 min
Jun 27, 6:33 AM CDTFlash Flood WarningHGXWashington3 hr
Jun 27, 6:53 AM CDTFlash Flood WarningHGXGrimes, Madison3 hr
Jun 27, 8:20 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 27, 9:31 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington119 min
Jun 27, 11:29 AM CDTFlash Flood WarningHGXGrimes, Madison, Washington3 hr
Jun 27, 1:20 PM CDTSevere Thunderstorm WarningHGXMontgomery55 min
Jun 27, 2:00 PM CDTTornado WarningHGXSan Jacinto30 min
Jun 27, 3:21 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Jun 27, 5:25 PM CDTTornado WarningHGXBrazos, Burleson35 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.